Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 203, NWS Topeka, KS

July 29, 2018Coffey County, Lyon County, Osage County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 29, 2018, 3:43 AM CDT for Coffey County, Lyon County, Osage County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2018, 3:43 AM CDT (08:43 UTC)
Expired
Jul 29, 2018, 4:17 AM CDT
In force
34 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Coffey County, KS, Lyon County, KS, Osage County, KS

The radar

The Topeka radar (KTWX), 86 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 8.7 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 139 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
139 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1423 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

780 
WUUS53 KTOP 290843
SVRTOP
KSC031-111-139-290930-
/O.NEW.KTOP.SV.W.0203.180729T0843Z-180729T0930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
343 AM CDT SUN JUL 29 2018

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Southwestern Osage County in east central Kansas...
  Coffey County in east central Kansas...
  Southern Lyon County in east central Kansas...

* Until 430 AM CDT.

* At 343 AM CDT, severe thunderstorms were located along a line
  extending from 7 miles east of Admire to 6 miles northwest of Olpe
  to 13 miles south of Cottonwood Falls, moving southeast at 40 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Emporia, Burlington, Lebo, Waverly, Olpe, New Strawn, Hartford,
  Gridley, Neosho Rapids, Reading, Olivet, Beto Junction, John
  Redmond Reservoir and Melvern Lake.

This includes Interstate 35 between mile markers 131 and 161.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3817 9596 3817 9636 3825 9636 3830 9628
      3868 9597 3839 9552 3804 9584 3804 9596
TIME...MOT...LOC 0843Z 317DEG 35KT 3866 9597 3830 9627 3819 9647 

HAIL...0.75IN
WIND...60MPH
 
$$
2 follow-up statements
821 
WWUS53 KTOP 290901
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
401 AM CDT SUN JUL 29 2018

KSC031-111-139-290930-
/O.CON.KTOP.SV.W.0203.000000T0000Z-180729T0930Z/
Osage-Coffey-Lyon-
401 AM CDT SUN JUL 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT
FOR SOUTHWESTERN OSAGE...COFFEY AND SOUTHEASTERN LYON COUNTIES...

At 401 AM CDT, severe thunderstorms were located along a line
extending from 4 miles northwest of Melvern Lake to 5 miles west of
Hartford to 6 miles west of Madison, moving east at 35 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Burlington, Lebo, Waverly, Olpe, New Strawn, Hartford, Gridley,
Neosho Rapids, Olivet, Beto Junction, John Redmond Reservoir and
Melvern Lake.

This includes Interstate 35 between mile markers 139 and 161.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3817 9596 3817 9627 3833 9612 3860 9585
      3839 9552 3804 9585 3804 9596
TIME...MOT...LOC 0901Z 292DEG 30KT 3855 9583 3831 9606 3815 9625 

HAIL...0.75IN
WIND...60MPH
 
$$
066 
WWUS53 KTOP 290917
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
417 AM CDT SUN JUL 29 2018

KSC031-111-139-290927-
/O.CAN.KTOP.SV.W.0203.000000T0000Z-180729T0930Z/
Osage-Coffey-Lyon-
417 AM CDT SUN JUL 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN OSAGE...COFFEY
AND SOUTHEASTERN LYON COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with these thunderstorms.

LAT...LON 3817 9596 3817 9627 3833 9612 3860 9585
      3839 9552 3804 9585 3804 9596
TIME...MOT...LOC 0916Z 317DEG 35KT 3844 9570 3820 9593 3804 9612 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:07 AM CDT, 36 minutes earlier.

Area forecast discussion, Jul 29, 3:07 AM CDT, 36 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
307 AM CDT Sun Jul 29 2018

.SHORT TERM...(Today and tonight)
Issued at 305 AM CDT Sun Jul 29 2018

Scattered thunderstorms continued to move across central and eastern
Kansas this morning at 07Z. An MCV was moving across central Kansas
while another small circulation was over north central Kansas. Water
vapor loop and profilers depict the above mentioned features as
well as regional radar loops. Moisture and instability axis
continues to favor central and south central Kansas with areas from
Abilene to Burlington on the eastern edge. Latest mesoanalysis shows
storms moving into a higher area of downdraft CAPE across southern
Kansas and expect to continue to see strong to severe wind gusts
with the storms as the move southeast. CAMS have differences with
the early morning convection, especially where it was ongoing across
northeast Kansas at 07Z. Expect highest pops to be across east
central and central Kansas this morning, however with models
suggesting additional development across northeast and north central
Kansas this morning will keep a mention of showers and thunderstorms
going through the morning hours. After the MCVs move through this
morning may see a lull for part of the afternoon with more widely
scattered convection expected lasting into the evening hours. Subtle
waves moving southeast across Nebraska and northeast Kansas tonight
may help to develop additional scattered storms with a possible MCS
affecting the area overnight. Shear and instability will be
favorable for strong to a few severe storms with damaging winds and
hail the main hazards. Highs today will range from the upper 70s to
lower 80s. Lows tonight fall back into the low to mid 60s.

.LONG TERM...(Monday through Saturday)
Issued at 305 AM CDT Sun Jul 29 2018

Last main precip chances come into the Monday evening time frame
before clearing out for much of the week and remaining mainly dry.

Model guidance is in good overall agreement on the early week upper
pattern exhibiting a digging positively tilted trough with axis
extending from the western Great Lakes into the central Plains.
Broad scale ascent ahead of this will allow for positive vorticity
advection to occur over the area.  Appears the ECMWF is most robust
with developing QPF as a result of deepening the upper trough more.
It tends to quickly reduce overall coverage into the evening.
Probably overdone, or just due to resolution of the model, but it
appears convection is favored further southeast of the area
regardless. Have kept mention of thunder though as couldn't rule out
a lightning strike or two.

Into the Tuesday time frame and rest of the week, northwest flow
aloft remains, with mostly dry conditions and a warming trend in
place.  Temps range from the 80s increasing back to the lower to mid
90s by next weekend as the larger scale ridge builds back into the
intermountain west into the Desert Southwest giving way to steadily
increasing heights over the central Plains region. One exception
that could bring a period of slight chance POPs to the area is with
a weak boundary by late Wednesday into Thursday as an upper
shortwave digs into the upper MS Valley.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday)
Issued at 1052 PM CDT Sat Jul 28 2018

Will need to make some adjustments to the forecast for TOP and FOE
as the more intense convection looks to pass to the southwest.
Otherwise the overall thinking of the prev forecast has not
changed much. There still looks to be some MVFR CIGS through the
morning with some improvement through the afternoon.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...53
LONG TERM...Drake
AVIATION...Wolters
Hazardous weather outlook, Jul 28, 3:46 PM CDT, 11 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
346 PM CDT Sat Jul 28 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-292100-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
346 PM CDT Sat Jul 28 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

There is a chance for a few strong to severe thunderstorms this
afternoon and evening across east central Kansas. The strongest
storms will be capable of large hail and damaging winds.
Additional severe thunderstorms are possible tonight. The primary
hazards include damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability of widespread hazardous weather is low at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Jul 29, 1:30 AM CDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Topeka KS
130 AM CDT SUN JUL 29 2018

KSZ034-290700-
Ottawa-
130 AM CDT SUN JUL 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTTAWA COUNTY UNTIL
200 AM CDT...

At 129 AM CDT, Doppler radar was tracking a strong thunderstorm near
Niles, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bennington and Niles.

LAT...LON 3909 9760 3910 9737 3896 9737 3896 9762
TIME...MOT...LOC 0629Z 276DEG 17KT 3900 9752
Special weather statement, Jul 29, 2:21 AM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Topeka KS
221 AM CDT SUN JUL 29 2018

KSZ035>037-290800-
Geary-Dickinson-Morris-
221 AM CDT SUN JUL 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DICKINSON...SOUTHERN
GEARY AND WESTERN MORRIS COUNTIES UNTIL 300 AM CDT...

At 221 AM CDT, local law enforcement reported a strong thunderstorm 4
miles southeast of Enterprise, moving southeast at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Junction City, Herington, Grandview Plaza, White City, Hope,
Woodbine, Latimer and Burdick.

This includes Interstate 70 between mile markers 289 and 299.

LAT...LON 3857 9693 3861 9693 3861 9720 3904 9696
      3901 9659 3856 9681
TIME...MOT...LOC 0721Z 293DEG 24KT 3885 9706
Special weather statement, Jul 29, 2:45 AM CDT, 58 minutes before
Special Weather Statement
National Weather Service Topeka KS
245 AM CDT SUN JUL 29 2018

KSZ036>038-290830-
Wabaunsee-Geary-Morris-
245 AM CDT SUN JUL 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GEARY...MORRIS AND
SOUTHWESTERN WABAUNSEE COUNTIES UNTIL 330 AM CDT...

At 245 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Dwight to 4 miles north of
Burdick. Movement was east at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Council Grove, Alta Vista, Dwight, Wilsey, Parkerville, Dunlap,
Council Grove Lake and Volland.

LAT...LON 3852 9683 3898 9660 3896 9617 3874 9635
      3852 9635
TIME...MOT...LOC 0745Z 292DEG 30KT 3889 9670 3863 9684
Special weather statement, Jul 29, 3:15 AM CDT, 28 minutes before
Special Weather Statement
National Weather Service Topeka KS
315 AM CDT SUN JUL 29 2018

KSZ037-038-054-055-058-290845-
Coffey-Wabaunsee-Lyon-Osage-Morris-
315 AM CDT SUN JUL 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORRIS...SOUTH
CENTRAL WABAUNSEE...SOUTHWESTERN OSAGE...NORTHWESTERN COFFEY AND LYON
COUNTIES UNTIL 345 AM CDT...

At 314 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles north of Bushong to 7 miles west of
Dunlap to 10 miles west of Cottonwood Falls. Movement was southeast
at 45 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Emporia, Lebo, Americus, Olpe, Neosho Rapids, Reading, Allen, Admire,
Bushong and Dunlap.

This includes the following highways...
 Interstate 35 between mile markers 128 and 147.
 Kansas Turnpike between mile markers 117 and 146.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3817 9636 3852 9635 3852 9656 3855 9651
      3882 9631 3851 9581 3829 9599 3817 9618
TIME...MOT...LOC 0814Z 302DEG 38KT 3878 9631 3854 9649 3840 9673

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 1:30 AM CDTSpecial Weather StatementTOPOttawa30 min
Jul 29, 1:47 AM CDTSevere Thunderstorm WarningTOPDickinson38 min
Jul 29, 2:21 AM CDTSpecial Weather StatementTOPGeary39 min
Jul 29, 2:45 AM CDTSpecial Weather StatementTOPMorris, Wabaunsee45 min
Jul 29, 3:15 AM CDTSpecial Weather StatementTOPLyon30 min
Jul 29, 4:21 AM CDTSpecial Weather StatementTOPCoffey39 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.